Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 101, NWS Mobile, AL

April 29, 2023Perry County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Apr 29, 2023, 4:27 PM CDT for Perry County, Wayne County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2023, 4:27 PM CDT (21:27 UTC)
Expired
Apr 29, 2023, 5:04 PM CDT
In force
37 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 120 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2023-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2023-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WUUS54 KMOB 292127
SVRMOB
MSC111-153-292215-
/O.NEW.KMOB.SV.W.0101.230429T2127Z-230429T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
427 PM CDT Sat Apr 29 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  North central Perry County in southeastern Mississippi...
  Western Wayne County in southeastern Mississippi...

* Until 515 PM CDT.

* At 427 PM CDT, a severe thunderstorm was located near Ovett, or 9
  miles north of Richton, moving northeast at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  north central Perry and western Wayne Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3143 8910 3143 8894 3179 8894 3182 8893
      3186 8860 3135 8896 3142 8911
TIME...MOT...LOC 2127Z 206DEG 33KT 3148 8897 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JLH
2 follow-up statements
098 
WWUS54 KMOB 292148
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
448 PM CDT Sat Apr 29 2023

MSC111-292157-
/O.CAN.KMOB.SV.W.0101.000000T0000Z-230429T2215Z/
Perry MS-
448 PM CDT Sat Apr 29 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PERRY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3147 8894 3179 8894 3182 8893 3186 8860
      3148 8889
TIME...MOT...LOC 2147Z 206DEG 33KT 3165 8887 

$$

MSC153-292215-
/O.CON.KMOB.SV.W.0101.000000T0000Z-230429T2215Z/
Wayne MS-
448 PM CDT Sat Apr 29 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WESTERN WAYNE COUNTY...

At 447 PM CDT, a severe thunderstorm was located 5 miles southeast of
Mill Creek, or 13 miles west of Waynesboro, moving northeast at 40
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
western Wayne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3147 8894 3179 8894 3182 8893 3186 8860
      3148 8889
TIME...MOT...LOC 2147Z 206DEG 33KT 3165 8887 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JLH
065 
WWUS54 KMOB 292204
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
504 PM CDT Sat Apr 29 2023

MSC153-292212-
/O.CAN.KMOB.SV.W.0101.000000T0000Z-230429T2215Z/
Wayne MS-
504 PM CDT Sat Apr 29 2023

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WAYNE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.  However heavy
rain is still possible with this thunderstorm. Please pass along
any reports of large hail to the National Weather Service in 
Mobile.

LAT...LON 3147 8894 3179 8894 3182 8893 3186 8860
      3148 8889
TIME...MOT...LOC 2159Z 206DEG 33KT 3178 8880 

$$

JLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:43 PM CDT, 44 minutes earlier.

Area forecast discussion, Apr 29, 3:43 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
343 PM CDT Sat Apr 29 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Sunday night)
Issued at 340 PM CDT Sat Apr 29 2023

An upper level closed low moves east over the Southern Plains to
the Southeast this afternoon into tonight. The upper low remains
positively or neutrally tilted as it moves over the forecast area,
then becomes negatively tilted after moving well east of forecast
area. A surface low that has organized over the Lower Mississippi
River Valley moves east along the northern Gulf coast today,
moving over the forecast area late this afternoon into tonight.
Guidance advertised a warm front forming along the coast Saturday,
with a bit of inland movement this afternoon over the western
Florida Panhandle. A post system cold front moves over the
forecast area Saturday night.

An area of precipitation south of the coast driven by an 850mb jet
ahead of main system will move off this afternoon, affecting areas
over our coastal counties south over the Gulf. A lull is expected
mid afternoon before another round of precipitation associated with
the upper low. Guidance is advertising some mid level
destabilization as the upper low passes. The bigger question is will
any surface based destabilization will accompany. The latest visible
satellite shot shows some breaks west of the forecast area, but with
southwestern portions of the forecast area slow to break out due to
stubborn fog this morning and the forecast area generally overcast,
have little confidence the forecast area will destabilize
sufficiently. Guidance is advertising SBCapes rising to around
1000J/kg. DCapes are limited, with < 400J/kg advertised, and minimal
wind shear (EBWD wind shear < 30kt). Ultimately, will need to
monitor with the approaching upper system. It the airmass does
destabilize, we may see strong winds if a storm gets tall enough,
and mainly over areas west of the Tombigbee. Helicities are meager
with 0-1km values well under 100m^2/s^2.

With overcast skies, then cooler air moving over the area Sunday
into Sunday night behind the front, temperatures below seasonal
norms are expected. High temperatures today in the mid to upper 70s
are expected, around 80 across our eastern-most counties, with mid
to upper 70s expected again Sunday. Temperatures tonight are
expected to drop into the mid to upper 50s tonight, with low to mid
50s expected Sunday night as skies clear and cooler air moves over
the forecast area.

Increasing onshore flow later today into tonight ahead of the coming
cool front, westerly and a decent, yet decreasing, tidal cycle will
allow for a High Risk of rip currents into Sunday night before
increasing offshore flow behind the cool front Sunday into Sunday
night will limits onshore swell. Also, guidance is indicating surf
heights in the 5-8 foot range, with a High Surf Advisory in effect.
/16

&&

.SHORT TERM...
(Monday through Tuesday night) Issued at 340 PM CDT Sat Apr 29
2023

A lobe of shortwave energy rotates around the southern edge of a
stationary upper low centered over the eastern Conus. A
reinforcing front will move south over the Southeast Monday in
response to the lobe passing, bringing in mainly a drier airmass
to the forecast area. The temperatures spread increases with the
decrease in humidity, with high temperatures rising from the low
to mid 70s north of Highway 84, upper 70s to around 80 south on
Monday, to upper 70s to low 80s on Tuesday. Low temperatures drop
from around 50 to the upper 50s Monday night to mid 40s to around
50 Tuesday night.
/16

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 340 PM CDT Sat Apr 29 2023

The global spectral models indicate that the upper trof will slip
more east as we head into the middle of the week with a short-wave
upper ridge axis advancing eastward over the Gulf Thursday and
Friday. There are indications that a zone of deep moisture
recovers enough on the northern flank of the ridge by the close of
next week. This in combination with the passage of mid-level
impulses embedded in the higher level west northwest flow should
provide enough ascent to support a return chance of showers and a
few storms by Friday. Nights remain coolest over the interior
going into mid-week, but are projected to modify into the 60s by
Friday as surface high pressure slips east of the area and allows
a warmer return flow to setup. Highs in the upper 70s to lower 80s
Wednesday are expected to modify into the mid 80s most areas by
Friday. /10/16

&&

.MARINE...
Issued at 340 PM CDT Sat Apr 29 2023

A light to moderate onshore flow this afternoon will become a
strong west to northwesterly tonight as a cold front moves east
over the area. Winds east as they shift to southwest to westerly
Monday, but a re-reinforcing front moving across area and
stalling along the coast will bring a light to at times moderate
northwesterly flow over protected waters, westerly over open Gulf
waters into mid week.

A Small Craft Advisory is in effect for southern Mobile Bay and
Mississippi Sound this evening through mid-morning on Sunday.
Another Small Craft Advisory is in effect for the nearshore Gulf
waters out to 20 nm this evening through early Sunday afternoon.
Lastly, a Gale Warning is in effect for the offshore Gulf waters
out 20-60 nm this evening through early Sunday morning, after
which a Small Craft Advisory is in effect until Sunday evening.
/26/16

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      57  79  55  80  55  81  53  80 /  70   0   0   0   0   0   0   0
Pensacola   60  78  59  78  59  80  56  78 /  60   0   0   0   0   0   0   0
Destin      62  78  61  77  62  79  57  78 /  60   0   0   0   0   0   0   0
Evergreen   56  78  50  76  50  78  46  78 /  90   0   0   0   0   0   0   0
Waynesboro  55  76  51  75  50  78  47  78 /  80   0   0   0   0   0   0   0
Camden      55  75  49  72  48  77  45  75 /  90   0   0   0   0   0   0   0
Crestview   57  80  52  82  53  82  48  80 /  70   0   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Sunday night for ALZ265-266.

     High Surf Advisory from 10 PM this evening to 6 PM CDT Sunday
     for ALZ265-266.

FL...High Rip Current Risk through late Sunday night for FLZ202-204-
     206.

     High Surf Advisory from 10 PM this evening to 6 PM CDT Sunday
     for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory from 7 PM this evening to 10 AM CDT Sunday
     for GMZ631-632.

     Small Craft Advisory from 7 PM this evening to 1 PM CDT Sunday
     for GMZ650-655.

     Gale Warning from 7 PM this evening to 7 AM CDT Sunday for
     GMZ670-675.

     Small Craft Advisory from 7 AM to 7 PM CDT Sunday for GMZ670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Apr 29, 1:05 PM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
105 PM CDT Sat Apr 29 2023

ALZ263>266-FLZ202-204-206-292300-
Mobile Central-Baldwin Central-Mobile Coastal-Baldwin Coastal-
Escambia Coastal-Santa Rosa Coastal-Okaloosa Coastal-
Including the cities of Mobile, Prichard, Theodore, Bay Minette,
Daphne, Fairhope, Foley, Spanish Fort, Bayou La Batre,
Dauphin Island, Grand Bay, Fort Morgan, Gulf Shores,
Orange Beach, Beulah, Ensley, Fort Pickens, Pensacola,
Pensacola Beach, Perdido Bay, Bagdad, Gulf Breeze, Navarre,
Destin, Eglin AFB, Fort Walton Beach, Niceville, Seminole,
Valparaiso, and Wright
105 PM CDT Sat Apr 29 2023

...Stronger Winds Along the Coast Next Few Hours...

A wake low has developed behind the departing cluster of showers
and thunderstorms now over the western Florida Panhandle and
northern Gulf of Mexico. A few hours of winds sustained between
20 and 25 mph, with gusts up to 35 mph are expected along coastal
Alabama and the western Florida Panhandle. These winds will also
impact coastal locations along Mobile Bay, Perdido Bay, Pensacola
Bay, and Choctawhatchee Bay. These winds will persist for a few
hours this afternoon and evening as they spread eastward.

Please exercise caution if in a small craft and consider heading
back to port. Also these winds may blow around any loose objects.
These strong winds should gradually diminish later this afternoon
and evening.

JLH
Special weather statement, Apr 29, 4:20 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
420 PM CDT Sat Apr 29 2023

MSZ067-075-292200-
Perry MS-Wayne MS-
420 PM CDT Sat Apr 29 2023

...A strong thunderstorm will impact portions of northern Perry and
southwestern Wayne Counties through 500 PM CDT...

At 419 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles west of Richton, moving northeast at 25
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Richton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3144 8914 3143 8894 3173 8894 3164 8867
      3125 8900 3128 8915
TIME...MOT...LOC 2119Z 207DEG 21KT 3136 8903

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

JLH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 4:20 PM CDTSpecial Weather StatementMOBWayne40 min
Apr 29, 5:10 PM CDTAreal Flood AdvisoryMOBWayne2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.